Alert archive / California / Fire Weather Watches in 2021
Fire Weather Watch 2, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this fire weather watch at Jul 16, 2021, 11:20 AM PDT for 5 counties in California. It took effect at Jul 18, 2021, 11:00 AM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jul 16, 2021, 11:20 AM PDT (18:20 UTC)
- In effect from
- Jul 18, 2021, 11:00 AM PDT
- Expired
- Jul 17, 2021, 1:47 PM PDT
- In force
- Issued by
- NWS San Francisco Bay Area, CA
Counties Monterey County, CA, San Benito County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA
The radar
The San Francisco radar (KMUX), 33 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 6.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 754 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
954 WWUS86 KMTR 161820 RFWMTR URGENT - FIRE WEATHER MESSAGE National Weather Service San Francisco CA 1120 AM PDT Fri Jul 16 2021 ...A slight chance for dry lightning Sunday into Monday... .Upper level moisture will increase over the region Sunday morning through Monday morning from the south. The upper level moisture will accompany upper level instability increasing chances for thunderstorm activity. Thunderstorms will be a mix of dry and wet, but given how dry the fuels are any lightning strikes will be problematic. The threat for thunderstorms diminishes Monday afternoon as the moisture moves northward. CAZ517-518-170400- /O.NEW.KMTR.FW.A.0002.210718T1800Z-210719T1800Z/ Santa Lucia Mountains and Los Padres National Forest- Mountains Of San Benito County And Interior Monterey County Including Pinnacles National Park- 1120 AM PDT Fri Jul 16 2021 ...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY MORNING FOR DRY LIGHTNING FOR HIGHER ELEVATIONS OF FIRE WEATHER ZONES 517 AND 518... The National Weather Service in San Francisco has issued a Fire Weather Watch for dry lightning, which is in effect from Sunday morning through Monday morning. * AFFECTED AREA...Fire Weather Zone 517 Santa Lucia Mountains and Los Padres National Forest and Fire Weather Zone 518 Mountains Of San Benito County And Interior Monterey County Including Pinnacles National Park. * WIND...Given the potentially dry nature of thunderstorms gusty and erratic winds will be possible with developed storms. * TIMING...Thunderstorm threat most likely Sunday afternoon and Sunday night. * LIGHTNING...Isolated to scattered dry thunderstorms will be possible Sunday morning through late Sunday night. * IMPACTS...Given the dry fuels over the higher elevations, any cloud to ground lightning strikes have the potential of starting new wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ CAZ507-511-512-170400- /O.NEW.KMTR.FW.A.0002.210719T0000Z-210719T1800Z/ North Bay Mountains-East Bay Hills and the Diablo Range- Santa Cruz Mountains- 1120 AM PDT Fri Jul 16 2021 ...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING FOR DRY LIGHTNING FOR HIGHER ELEVATIONS OF FIRE WEATHER ZONES 507 511 AND 512... The National Weather Service in San Francisco has issued a Fire Weather Watch for dry lightning, which is in effect from Sunday afternoon through Monday morning. * AFFECTED AREA...Fire Weather Zone 507 North Bay Mountains, Fire Weather Zone 511 East Bay Hills and the Diablo Range and Fire Weather Zone 512 Santa Cruz Mountains. * WIND...Given the potentially dry nature of thunderstorms gusty and erratic winds will be possible with developed storms. * TIMING...Thunderstorm threat most likely late Sunday afternoon through Monday morning. * LIGHTNING...Isolated to scattered dry thunderstorms will be possible Sunday afternoon through Monday morning. * IMPACTS...Given the dry fuels over the higher elevations, any cloud to ground lightning strikes have the potential of starting new wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
3 follow-up statements
914 WWUS86 KMTR 170310 RFWMTR URGENT - FIRE WEATHER MESSAGE National Weather Service San Francisco CA 810 PM PDT Fri Jul 16 2021 ...A slight chance for dry lightning Sunday into Monday... .Upper level moisture will increase over the region Sunday morning through Monday morning from the south. The upper level moisture will accompany upper level instability increasing chances for thunderstorm activity. Thunderstorms will be a mix of dry and wet, but given how dry the fuels are any lightning strikes will be problematic. The threat for thunderstorms diminishes Monday afternoon as the moisture moves northward. CAZ517-518-171300- /O.CON.KMTR.FW.A.0002.210718T1800Z-210719T1800Z/ Santa Lucia Mountains and Los Padres National Forest- Mountains Of San Benito County And Interior Monterey County Including Pinnacles National Park- 810 PM PDT Fri Jul 16 2021 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY MORNING FOR DRY LIGHTNING FOR HIGHER ELEVATIONS OF FIRE WEATHER ZONE 517 and 518... * AFFECTED AREA...Fire Weather Zone 517 Santa Lucia Mountains and Los Padres National Forest and Fire Weather Zone 518 Mountains Of San Benito County And Interior Monterey County Including Pinnacles National Park. * WIND...Given the potentially dry nature of thunderstorms gusty and erratic winds will be possible with developed storms. * TIMING...Thunderstorm threat most likely Sunday afternoon and Sunday night. * LIGHTNING...Isolated to scattered dry thunderstorms will be possible Sunday morning through late Sunday night. * IMPACTS...Given the dry fuels over the higher elevations, any cloud to ground lightning strikes have the potential of starting new wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ CAZ507-511-512-171300- /O.CON.KMTR.FW.A.0002.210719T0000Z-210719T1800Z/ North Bay Mountains-East Bay Hills and the Diablo Range- Santa Cruz Mountains- 810 PM PDT Fri Jul 16 2021 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING FOR DRY LIGHTNING FOR HIGHER ELEVATIONS OF FIRE WEATHER ZONES 507 511 AND 512... * AFFECTED AREA...Fire Weather Zone 507 North Bay Mountains, Fire Weather Zone 511 East Bay Hills and the Diablo Range and Fire Weather Zone 512 Santa Cruz Mountains. * WIND...Given the potentially dry nature of thunderstorms gusty and erratic winds will be possible with developed storms. * TIMING...Thunderstorm threat most likely late Sunday afternoon through Monday morning. * LIGHTNING...Isolated to scattered dry thunderstorms will be possible Sunday afternoon through Monday morning. * IMPACTS...Given the dry fuels over the higher elevations, any cloud to ground lightning strikes have the potential of starting new wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
115 WWUS86 KMTR 171240 RFWMTR URGENT - FIRE WEATHER MESSAGE National Weather Service San Francisco CA 540 AM PDT Sat Jul 17 2021 ...Slight chance for dry lightning Sunday into Monday... .Upper level moisture will increase over the region Sunday morning through Monday morning from the south. The upper level moisture will accompany upper level instability increasing chances for thunderstorm activity. Thunderstorms will be a mix of dry and wet, but given how dry the fuels are any lightning strikes will be problematic. The threat for thunderstorms diminishes Monday afternoon as the moisture moves northward. CAZ517-518-172045- /O.CON.KMTR.FW.A.0002.210718T1800Z-210719T1800Z/ Santa Lucia Mountains and Los Padres National Forest- Mountains Of San Benito County And Interior Monterey County Including Pinnacles National Park- 540 AM PDT Sat Jul 17 2021 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY MORNING FOR DRY LIGHTNING FOR HIGHER ELEVATIONS OF FIRE WEATHER ZONE 517 AND 518... * AFFECTED AREA...Fire Weather Zone 517 Santa Lucia Mountains and Los Padres National Forest and Fire Weather Zone 518 Mountains Of San Benito County And Interior Monterey County Including Pinnacles National Park. * WIND...Given the potentially dry nature of thunderstorms gusty and erratic winds will be possible with developed storms. * TIMING...Thunderstorm threat most likely Sunday afternoon and Sunday night. * LIGHTNING...Isolated to scattered dry thunderstorms will be possible Sunday morning through late Sunday night. * IMPACTS...Given the dry fuels over the higher elevations, any cloud to ground lightning strikes have the potential of starting new wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ CAZ507-511-512-172045- /O.CON.KMTR.FW.A.0002.210719T0000Z-210719T1800Z/ North Bay Mountains-East Bay Hills and the Diablo Range- Santa Cruz Mountains- 540 AM PDT Sat Jul 17 2021 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING FOR DRY LIGHTNING FOR HIGHER ELEVATIONS OF FIRE WEATHER ZONES 507 511 AND 512... * AFFECTED AREA...Fire Weather Zone 507 North Bay Mountains, Fire Weather Zone 511 East Bay Hills and the Diablo Range and Fire Weather Zone 512 Santa Cruz Mountains. * WIND...Given the potentially dry nature of thunderstorms gusty and erratic winds will be possible with developed storms. * TIMING...Thunderstorm threat most likely late Sunday afternoon through Monday morning. * LIGHTNING...Isolated to scattered dry thunderstorms will be possible Sunday afternoon through Monday morning. * IMPACTS...Given the dry fuels over the higher elevations, any cloud to ground lightning strikes have the potential of starting new wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
160 WWUS86 KMTR 172047 RFWMTR URGENT - FIRE WEATHER MESSAGE National Weather Service San Francisco CA 147 PM PDT Sat Jul 17 2021 ...Dry lightning potential Sunday into Monday... .Upper level moisture will increase over the region Sunday morning through Monday morning from the south. The upper level moisture will accompany upper level instability increasing chances for thunderstorm activity. Thunderstorms will be a mix of dry and wet, but given how dry the fuels are any lightning strikes will be problematic. The threat for thunderstorms diminishes Monday afternoon as the moisture moves northward. CAZ517-518-180500- /O.UPG.KMTR.FW.A.0002.210718T1800Z-210719T1800Z/ /O.NEW.KMTR.FW.W.0003.210718T1800Z-210720T0000Z/ Santa Lucia Mountains and Los Padres National Forest- Mountains Of San Benito County And Interior Monterey County Including Pinnacles National Park- 147 PM PDT Sat Jul 17 2021 ...RED FLAG WARNING IN EFFECT FROM 11 AM SUNDAY TO 5 PM PDT MONDAY FOR DRY LIGHTNING FOR HIGHER ELEVATIONS OF FIRE WEATHER ZONE 517 AND 518... The National Weather Service in San Francisco has issued a Red Flag Warning for dry lightning, which is in effect from 11 AM Sunday to 5 PM PDT Monday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 517 Santa Lucia Mountains and Los Padres National Forest and Fire Weather Zone 518 Mountains Of San Benito County And Interior Monterey County Including Pinnacles National Park. * WIND...Given the potentially dry nature of thunderstorms gusty and erratic winds will be possible with developed storms. * TIMING...Thunderstorm threat most likely Sunday afternoon through early Monday afternoon. * LIGHTNING...Isolated to scattered dry thunderstorms will be possible Sunday afternoon through early Monday afternoon. * IMPACTS...Given the dry fuels over the higher elevations, any cloud to ground lightning strikes have the potential of starting new wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ CAZ507-511-512-180500- /O.UPG.KMTR.FW.A.0002.210719T0000Z-210719T1800Z/ /O.NEW.KMTR.FW.W.0003.210719T0000Z-210720T0000Z/ North Bay Mountains-East Bay Hills and the Diablo Range- Santa Cruz Mountains- 147 PM PDT Sat Jul 17 2021 ...RED FLAG WARNING IN EFFECT FROM 5 PM SUNDAY TO 5 PM PDT MONDAY FOR DRY LIGHTNING FOR HIGHER ELEVATIONS OF FIRE WEATHER ZONES 507 511 AND 512... The National Weather Service in San Francisco has issued a Red Flag Warning for lightning, which is in effect from 5 PM Sunday to 5 PM PDT Monday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 507 North Bay Mountains, Fire Weather Zone 511 East Bay Hills and the Diablo Range and Fire Weather Zone 512 Santa Cruz Mountains. * WIND...Given the potentially dry nature of thunderstorms gusty and erratic winds will be possible with developed storms. * TIMING...Thunderstorm threat most likely Sunday afternoon through early Monday afternoon. * LIGHTNING...Isolated dry thunderstorms will be possible Sunday afternoon through early Monday afternoon. * IMPACTS...Given the dry fuels over the higher elevations, any cloud to ground lightning strikes have the potential of starting new wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this fire weather watch went out at Jul 16, 11:18 AM PDT, 2 minutes earlier.
Area forecast discussion, Jul 16, 11:18 AM PDT, 2 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1118 AM PDT Fri Jul 16 2021
.SYNOPSIS...A seasonable weather pattern continues today into
Saturday with morning low clouds giving way to mostly sunny
afternoons. Some high clouds will increase as early as Sunday
morning with a slight chance of high based thunderstorms later
Sunday through early Monday. Long range trends look dry and
seasonable with the marine layer remaining in place along the
coast.
&&
.DISCUSSION...as of 09:21 AM PDT Friday...Morning near term
weather has been the same for several days now: low clouds with
the marine layer, patchy fog, and drizzle. In fact, a few
automated gauges have tipped this morning. This meteorologist had
to run the wipers on the way into the office this morning. Do
expect a roll back to the coastline later this morning. Inland
sunshine is expected with clouds along the coast by this
afternoon. Temperatures will be seasonable or slightly below.
As alluded on the previous discussion (see below) the main focus
this afternoon will be thunderstorm chances Sunday into Monday.
Still assessing the latest model guidance, but it's looking pretty
decent for thunderstorm chances. Once all the latest guidance is
in and after coordinating with neighboring offices/partner a fire
weather watch for dry lightning may be needed Sunday into Monday.
Biggest concern will be for areas above 2,000 feet where the daily
marine layer has little to no impact.
&&
.PREV DISCUSSION...as of 4:08 AM PDT Friday...All of the forecast
focus tonight has been on thunderstorm chances Sunday into Monday.
Before getting to that the marine layer has compressed slightly
to around 1800 feet with cloud bases 400-700 feet. Low cloud
coverage is still pretty extensive across most of the valleys but
not as much inland intrusion for interior Alameda/Contra Costa
counties. Clouds will clear back to the coast by late morning with
temperatures running near seasonal normals. In general not
expecting much change for the start of the weekend with afternoon
highs 60s coast, 70s around the bay and generally 80s inland after
the morning clouds mix out.
All eyes turn to the Sunday/Monday forecast and high based
thunderstorm chances. Here we go...The moisture and associated
convectively induced vort max we will be tracking is currently
near Tucson Arizona. Models slowly bring that feature into
Southern California by Saturday. Meanwhile a subtle but well
defined 500 mb upper wave is currently located west of Baja
California roughly west of Cab San Lucas. That wave will slowly
rotate northward and meet the moisture coming out of Arizona
roughly around 12z Sunday near San Diego CA. It will be these 500
mb vort maxes that will supply the upper forcing. Hard to
overstate how difficult this forecast is at this time scale as any
changes in the shortwave evolution will alter things dramatically.
However, in following the model trends (the GFS has shown some
element of this for days) and now the latest NAM trends we can
begin to try and paint a picture. All of the parameters we usually
look for in these type of events are coming together. 700-500 mb
MUCAPE values are on the order of several hundred J/kg. Upper
level lapse rates are around 7C/km. The modified total-totals
values in the low to mid 30s aren't off the charts but sufficient
and you can see how the models bring the slug of moisture and
instability from south to north across the region. In addition as
the main wave coming up from Baja and the vort max coming out of
AZ merge you can clearly see diffluent flow with upper level
divergence. Model soundings look about as good as you'd expect
with dry sub-cloud layers (inverted-v profile) below 700 mb while
the moisture fields aloft look sufficiently deep with cloud bases
down to around 600 mb. Storm motion aloft looks moderate with
southerly wind flow and even though precipitable water values will
be increasing it doesnt appear that we should expect widespread
wetting rains should any cells develop. Ok, so the signal looks
good. How about timing.
The NAM is slightly faster and suggests convection could move into
southern Monterey county as early as Sunday morning while the GFS
solutions are about 6-12 hours slower. Taking the average, should
convection develop it currently looks like it'd be 18z-00z for the
Central Coast area (may stay over the ocean) and then more focused
00-12z Monday (Sunday night) for the Bay Area. At this time the
far North Bay (northwest Sonoma county) looks most likely to not
see any action. Thought long and hard about issuing Fire Wx
Watches but will wait for round of morning conference calls with
land management agencies. As a compromise the forecast will now
show a slight chance of dry thunderstorms. Given we are still
over 2 days out confidence is moderate at this time overall. As we
get closer we will start to benefit from some of the convective
allowing models. During these type of elevated convection events,
we dont need to worry about surface forcing so should lightning
occur it can really be anywhere. However, the marine layer has
helped us here locally in driving the fuels in the valleys back to
near or below seasonal dryness levels. It is the dry hills where
fuels are still at record dry levels with the ongoing drought that
will be of most concern. For comparison the historic August 2020
and June 2008 lightning events occurred on the heels of extreme
heat waves. In addition the convection had roots over the Pacific.
For whatever the reason our historically bad fire outbreaks
usually emanate from storms that come in from off the Pacific
(1999 Kirk Complex and reportedly the 1977 Marble Cone fires).
I'm sure I'm forgetting something more recent but one of the last
big local lightning events from desert southwest monsoon moisture
was the late August 2003 event that brought us the 2003 Santa
Clara Complex/Devil Fire. Historically when we've had lightning
with a well defined marine layer (which we expect this time should
the lightning develop) any new ignitions dont move nearly as
rapidly.
The wave of moisture and instability will move rapidly inland on
Monday afternoon as we return to a more seasonable July pattern.
No signal for any abnormally hot weather next week.
&&
.AVIATION...as of 11:18 AM PDT Friday...For the 18z TAFs..Satellite
picture shows stratus has mostly burned off over land, except for
along the immediate coast and Monterey Bay area, where IFR CIGs
linger. Expect VFR conditions throughout the day with breezy
onshore winds. Low clouds return to Monterey Bay terminals near
00z and to northern parts of SF Bay between 04Z to 05Z with
IFR/MVFR CIGs filling in again overnight for most terminals.
Vicinity of KSFO...VFR. Clouds have eroded over the terminal and
approach, leaving mostly clear skies. Light northerly winds
backing to the WNW by early afternoon, increasing to 15-20 kt,
with occasional higher gusts. Models projecting later return of
stratus tonight, with CIGs around 1000 ft, but low confidence on
timing. Estimating 10z at this time.
KSFO Bridge Approach...Similar to KSFO.
Monterey Bay...IFR/MVFR/VFR. Satellite reveals coastal stratus
around the bay with partial clearing around KSNS. Clouds should
erode to the coast by early afternoon, with SCT and tempo MVFR
CIGs potentially lingering around KMRY. Moderate onshore breeze
returns in the afternoon. MVFR CIGS return to coastal terminals
near 00z, lowering to IFR/LIFR this evening and overnight. Update
on the KSNS ob: it is expected to be down through the weekend.
&&
.MARINE...as of 9:02 AM PDT Friday...Continued northwest wind
driven seas around 8 to 10 seconds with a lighter, longer period
southerly swell. Northwest winds will continue across the waters
overnight, strongest in the northern outer waters with gusts that
can be hazardous for smaller vessels. There is a slight chance of
thunderstorms arriving early Sunday through Monday morning.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...SCA...Pt Arena to Pt Reyes 0-10 nm
SCA...Pt Arena to Pigeon Pt 10-60 nm
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
&&
PUBLIC FORECAST: MM/RWW
AVIATION: Lorber
MARINE: Lorber
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaNearby
Fire Weather Watches in California, 2021Every fire weather watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.